MAUDE Adverse Event Report: BARD PERIPHERAL VASCULAR, INC. BARD DEBAKEY ELASTIC KNIT FABRIC; INTRACARDIAC PATCH

BARD PERIPHERAL VASCULAR, INC. BARD DEBAKEY ELASTIC KNIT FABRIC; INTRACARDIAC PATCH
Model Number 007831
Medical Device Problem Code Material Erosion (1214)
Health Effect - Clinical Code Erosion (1750)
Date of Event 01/06/2005
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
No medical images have been made available to the manufacturer.Medical records were received and reviewed.As the lot number for the device was provided, a review of the device history records is currently being performed.The device has not been returned to the manufacturer for evaluation.The investigation of the reported event is currently underway.Medical records review: the patient with previous human dermal allograft suburethral bladder sling placement presented for cystoscopy and suburethral sling placement for stress urinary incontinence.The patient was placed in the lithotomy position.A vertical incision was made over the urethra, beginning just proximal to the external urethral meatus throughout the entire length of the urethra and just past the ureterovesical junction.The mucosa was reflected laterally and dissected until the pelvic diaphragm was identified and the retropubic space was easily identified.A transverse incision was made in the suprapubic area at the site of her previous sling.At the dissection, there was no evidence of the previously placed allograft sling.The anchoring sutures were identified, but there was no allograft able to be visualized.A sling was fashioned out of a 10 cm strip of polyester elastic knit fabric.The sling was threaded into a pereyra needle and was passed through the pelvic diaphragm, retropubic space, rectus muscle and anterior resection sheath on each side.The sling was anchored in place with six prolene sutures to prevent rolling of the suture and movement of the sling.The arms of the sling were then tied together with a very loose finger breadth beneath the arms of the sling.Cystoscopic examination was done, following placement of the sling.There was no identifiable injury to the bladder or to the urethra.Indigo carmine blue was given.She had free flow of indigo carmine blue from both ureteral orifices.The vaginal mucosa was then closed over the sling.A vaginal pack was placed to tamponade the mucosa.After the arms of the sling over the anterior rectus sheath had been tied, the skin was closed with interrupted nylon sutures.The patent was transferred to pacu in stable condition for 23 hour observation.Approximately one year four months post suburethral sling placement, the patient was identified to have a nonhealing incision over the mid urethra where the sling had been placed.The sling was exposed, and purulent material was present around the sling.The patient was first placed in semilithotomy position.A transverse incision over the old incision site was made and the sling ends were identified.The prolene sutures were taken down and the ends loosened.The patient was then placed in trendelenburg.A right-angle forceps was slipped underneath the sling which was pulled in the sheath.The entire sling was removed without difficulty.The patient was then transferred to recovery in good condition with negligible blood loss.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
Medical records were received and reviewed.Approximately one year four months post placement of elastic knit fabric used to create a suburethral sling, the patient was identified to have a nonhealing incision over the site where the sling had been placed.The surgical site was reopened and the sling was removed in its entirety.The patient was transferred to recovery in good condition.No additional medical records were received for this patient.
 
Additional Manufacturer Narrative
Manufacturing review: the device history records have been reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only event reported to date for this lot number and failure mode.Visual/microscopic inspection: as the device was not returned, an inspection could not be performed.Functional/performance evaluation: as the device was not returned, an evaluation could not be performed.Medical records review: the patient with previous human dermal allograft suburethral bladder sling placement presented for cystoscopy and suburethral sling placement for stress urinary incontinence.The patient was placed in the lithotomy position.A vertical incision was made over the urethra, beginning just proximal to the external urethral meatus throughout the entire length of the urethra and just past the ureterovesical junction.The mucosa was reflected laterally and dissected until the pelvic diaphragm was identified and the retropubic space was easily identified.A transverse incision was made in the suprapubic area at the site of her previous sling.At the dissection, there was no evidence of the previously placed allograft sling.The anchoring sutures were identified, but there was no allograft able to be visualized.A sling was fashioned out of a 10 cm strip of polyester elastic knit fabric.The sling was threaded into a pereyra needle and was passed through the pelvic diaphragm, retropubic space, rectus muscle and anterior resection sheath on each side.The sling was anchored in place with six prolene sutures to prevent rolling of the suture and movement of the sling.The arms of the sling were then tied together with a very loose finger breadth beneath the arms of the sling.Cystoscopic examination was done, following placement of the sling.There was no identifiable injury to the bladder or to the urethra.Indigo carmine blue was given.She had free flow of indigo carmine blue from both ureteral orifices.The vaginal mucosa was then closed over the sling.A vaginal pack was placed to tamponade the mucosa.After the arms of the sling over the anterior rectus sheath had been tied, the skin was closed with interrupted nylon sutures.The patent was transferred to pacu in stable condition for 23 hour observation.Approximately one year four months post suburethral sling placement, the patient was identified to have a nonhealing incision over the mid urethra where the sling had been placed.A transverse incision over the old incision site was made and the sling ends were identified.The patient was first placed in semilithotomy position.The prolene sutures were taken down and the ends loosened.The sling was exposed, and purulent material was present around the sling.The patient was then placed in trendelenburg.A right-angle forceps was slipped underneath the sling which was pulled in the sheath.The entire sling was removed without difficulty.The patient was then transferred to recovery in good condition with negligible blood loss.Image/photo review: no medical images have been made available to the manufacturer.Conclusion: the device was not returned.Images were not provided.Medical records were provided and reviewed.A sling was fashioned out of a 10 cm strip of polyester elastic knit fabric.Approximately one year four months post suburethral sling placement, the sling was exposed, and purulent material was present around the sling.Based on the medical records, the investigation is inconclusive as it can not be determined from the provided medical records if the purulent material around the sling made of the elastic knit fabric was caused by an erosion of the fabric in the patient or another potential source for infection.The definitive root cause could not be determined based upon available information.It is unknown whether patient and/or procedural issues contributed to the event.Labeling review: the current ifu (instructions for use) states: warnings/adverse reactions: as with all woven fabric constructions, care must be taken when trimming the fabric to minimize the potential for fraying at cut edges.Cautery is highly recommended for heat sealing on all woven patch edges.If the edges of the fabric are not heat sealed, then sutures must be at least 2mm from the cut edge.Adverse reactions that may occur with the use of these products or with any cardiovascular implant procedure include perioperative hemorrhage, implant bleeding, tissue erosion, anastomotic aneurysms, and infection.The information provided by bard represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to bard.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The previously submitted supplemental emdr inaccurately reported the date rec'd by mfr of 11/16/2016.The date on the supplemental should have been reported as 12/22/2016.Manufacturing review: the device history records have been reviewed with special attention to the raw materials, subassemblies, manufacturing process and quality control testing.This lot met all release criteria.There was nothing found to indicate there was a manufacturing related cause for this event.This is the only event reported to date for this lot number and failure mode.Visual/microscopic inspection: as the device was not returned, an inspection could not be performed.Functional/performance evaluation: as the device was not returned, an evaluation could not be performed.Medical records review: the patient with previous human dermal allograft suburethral bladder sling placement presented for cystoscopy and suburethral sling placement for stress urinary incontinence.The patient was placed in the lithotomy position.A vertical incision was made over the urethra, beginning just proximal to the external urethral meatus throughout the entire length of the urethra and just past the ureterovesical junction.The mucosa was reflected laterally and dissected until the pelvic diaphragm was identified and the retropubic space was easily identified.A transverse incision was made in the suprapubic area at the site of her previous sling.At the dissection, there was no evidence of the previously placed allograft sling.The anchoring sutures were identified, but there was no allograft able to be visualized.A sling was fashioned out of a 10 cm strip of polyester elastic knit fabric.The sling was threaded into a pereyra needle and was passed through the pelvic diaphragm, retropubic space, rectus muscle and anterior resection sheath on each side.The sling was anchored in place with six prolene sutures to prevent rolling of the suture and movement of the sling.The arms of the sling were then tied together with a very loose finger breadth beneath the arms of the sling.Cystoscopic examination was done, following placement of the sling.There was no identifiable injury to the bladder or to the urethra.Indigo carmine blue was given.She had free flow of indigo carmine blue from both ureteral orifices.The vaginal mucosa was then closed over the sling.A vaginal pack was placed to tamponade the mucosa.After the arms of the sling over the anterior rectus sheath had been tied, the skin was closed with interrupted nylon sutures.The patent was transferred to pacu in stable condition for 23 hour observation.Approximately one year four months post suburethral sling placement, the patient was identified to have a nonhealing incision over the mid urethra where the sling had been placed.A transverse incision over the old incision site was made and the sling ends were identified.The patient was first placed in semilithotomy position.The prolene sutures were taken down and the ends loosened.The sling was exposed, and purulent material was present around the sling.The patient was then placed in trendelenburg.A right-angle forceps was slipped underneath the sling which was pulled in the sheath.The entire sling was removed without difficulty.The patient was then transferred to recovery in good condition with negligible blood loss.Image/photo review: no medical images have been made available to the manufacturer.Conclusion: the device was not returned.Images were not provided.Medical records were provided and reviewed.A sling was fashioned out of a 10 cm strip of polyester elastic knit fabric.Approximately one year four months post suburethral sling placement, the sling was exposed, and purulent material was present around the sling.Based on the medical records, the investigation is inconclusive as it can not be determined from the provided medical records if the purulent material around the sling made of the elastic knit fabric was caused by an erosion of the fabric in the patient or another potential source for infection.The definitive root cause could not be determined based upon available information.It is unknown whether patient and/or procedural issues contributed to the event.Labeling review: the current ifu (instructions for use) states: warnings/adverse reactions: as with all woven fabric constructions, care must be taken when trimming the fabric to minimize the potential for fraying at cut edges.Cautery is highly recommended for heat sealing on all woven patch edges.If the edges of the fabric are not heat sealed, then sutures must be at least 2mm from the cut edge.Adverse reactions that may occur with the use of these products or with any cardiovascular implant procedure include perioperative hemorrhage, implant bleeding, tissue erosion, anastomotic aneurysms, and infection.
 
Event or Problem Description

Brand Name
BARD DEBAKEY ELASTIC KNIT FABRIC
Common Device Name
INTRACARDIAC PATCH
Manufacturer (Section D)
BARD PERIPHERAL VASCULAR, INC.
1625 w 3rd st.
tempe AZ 85281
MDR Report Key6173294
Report Number2020394-2016-01172
Device Sequence Number10828449
Product Code DXZ
UDI-Device Identifier00801741041075
UDI-Public(01)00801741041075(17)080531(10)43ENI046
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2003
Device Explanted Year2005
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Other Caregivers
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/31/2008
Device Model Number007831
Device Catalogue Number007831
Device Lot Number43ENI046
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 11/16/2016
Supplement Date Received by ManufacturerNot provided
06/14/2018
Initial Report FDA Received Date12/14/2016
Supplement Report FDA Received Date12/22/2016
07/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age43 YR